Idaho, 2024Damaging Wind in Idaho, July 18, 2024
July 18, 2024 · NWS PIH · 1 event in 1 county or zone
A thunderstorm wind gust exceeded 50 knots in Butte County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm wind gust exceeded 50 knots in Butte County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 18, 1:27 PM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 18, 1:27 PM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
227 PM MDT Thu Jul 18 2024
.SHORT TERM...Tonight through Fri night. The upper level high
appears relentless in staying around and staying strong. See no
relief, and thus warm to hot temperatures continue and the
intrusion of some limited moisture from the south will trigger
afternoon and evening thunderstorms. Foci on Fri
afternoon/evening will be the Island Park region, northern end of
the Snake River plain, and the northern end of the Sawtooth NF.
However, see very little that could approach anything beyond
slight chance (less than 25 percent risk). Most of these will be
dry with very few areas expected to see precipitable water
reaching 1.00 inch.
Under the high, wind should continue limited in magnitude and
driven by slope-valley interactions.
Temperatures are changing little, and may actually go down a
little depending on cloud cover. Messick
.LONG TERM...Saturday through Thursday. Upper ridge remains in place
through the weekend, with axis amplified north through Idaho. There
is some increasing confidence in the ridge deamplifying some next
week as a Pacific trough pushes inland into BC Canada by mid week.
Center of the high stays over the Great Basin, or sloshes slightly
west toward California. In reality, impacts of this may be minimal,
as there is little change in temperature profiles for the week.
Overall daytime highs still range in the 90s for most areas,
trending toward triple digits in the Eastern Magic Valley and areas
west. Most days carry weak potential for thunderstorms mainly higher
elevations. DMH
&&
.AVIATION...Another round of showers and thunderstorms expected
today, mainly across the southern highlands and along the Divide.
Terminals most likely affected today will be KBYI and KPIH,
generally as thunderstorm activity occurs across the mountains to
the south. Gusty outflows remain the main concern, and as we saw
yesterday, those outflows could extend well away from convective
activity. Will continue VCTS for KBYI/KPIH and monitor for
additional impacts. Otherwise expect VFR conditions with light
winds. DMH
&&
.FIRE WEATHER...Red Flag Warning continues into the evening
tonight with scattered dry thunderstorms expected in the southern
Sawtooth NF. For most locations, the threat decreases Fri
afternoon/evening, and then increase for the eastern highlands on
Sat afternoon/evening. Other locations appear to be leveling out
on Sat. Do not expect Red Flag Warnings on Fri afternoon/evening
with the threat of thunderstorms mostly limited to the 15 to 25
percent threat range. Sat may be enough thunderstorm risk for Red
Flags in those eastern highlands.
Wind is lighter than today on Sat so see no issue there.
Temperatures cooling down slightly are slightly higher.
Messick
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ427.
&&
In the hours before
Local storm report, Jul 18, 5:38 PM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
638 PM MDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Gst Holbrook 42.17N 112.65W
07/18/2024 M54 MPH Oneida ID Dept of Highways
ITD RWIS station ITDD8 - Holbrook ID-38.
&&
KSmithLocal storm report, Jul 18, 5:39 PM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
639 PM MDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Gst 7 SSE Rockland 42.47N 112.84W
07/18/2024 M46 MPH Power ID Dept of Highways
ITD RWIS station ITDB8 - Big Canyon ID-37.
&&
KSmithLocal storm report, Jul 18, 5:41 PM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
641 PM MDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tstm Wnd Gst 3 W Taber 43.32N 112.69W
07/18/2024 M46 MPH Bingham ID Mesonet
Mesonet station TAB.
&&
KSmithLocal storm report, Jul 18, 5:55 PM MST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
655 PM MDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tstm Wnd Gst 7 S Howe 43.68N 113.01W
07/18/2024 M57 MPH Butte ID Mesonet
Mesonet station BAS - Base of Howe Peak.
&&
KSmithLocal storm report, Jul 18, 6:02 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
702 PM MDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM Tstm Wnd Gst 4 NNE Holbrook 42.22N 112.63W
07/18/2024 M57 MPH Oneida ID Cocorahs
Recorded on observers home weather station.
&&
KSmithSpecial weather statement, Jul 18, 6:12 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
712 PM MDT Thu Jul 18 2024
IDZ052>054-067-068-190145-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-Lower Snake River Plain ID-
Lost River Valleys ID-
712 PM MDT Thu Jul 18 2024
...STRONG THUNDERSTORM OUTFLOW WINDS WILL IMPACT
JEFFERSON...SOUTHEASTERN BUTTE... NORTHWESTERN BONNEVILLE...WEST
CENTRAL MADISON...SOUTHWESTERN CLARK AND NORTHWESTERN BINGHAM
COUNTIES THROUGH 745 PM MDT...
At 711 PM MDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Idaho National
Laboratory to 12 miles south of Terreton to just west of Idaho
Falls. Movement was north at 35 MPH.
HAZARD...Wind gusts of 50 to 55 MPH.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Terreton, Menan, Roberts, Lewisville, Mud Lake, Central Inl,
Southeast Inl, Northwest Inl, Monteview, East Butte, Sage Junction,
Osgood, Kettle Butte, and Howe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4384 11303 4403 11262 4381 11188 4335 11224
4346 11248 4346 11296
TIME...MOT...LOC 0111Z 156DEG 31KT 4354 11290 4366 11239 4356 11207
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KSmithThunderstorm Wind, Butte
- When
- July 18, 6:15 PM MST to 6:30 PM MST
- Where
- Butte County, 12 mi ESE of Arco
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.563, -113.078
ITD 95 RWIS INL Puzzle measured 59 mph wind gust at intersection of US 20 and US 26.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, July 18 to 21, 20241 death · 50 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 18, 2024$91,000 · 1.5 in hail · 14 events
- Flash Flooding and Damaging Winds in North Carolina, July 18, 2024$46,000 · 50 kt wind · 26 events
- Damaging Winds in Arizona, July 18, 2024$50,000 · 57 kt wind · 3 events
- Flash Flooding and Damaging Winds in Louisiana, July 18, 2024$11,000 · 56 kt wind · 15 events
- Flash Flooding and Heavy Rain in North Carolina, July 18 to 19, 20249 events
- Damaging Winds in Georgia, July 18, 2024$8,000 · 56 kt wind · 8 events
- Excessive Heat and Heat in Idaho, July 18 to 24, 20246 events
- Damaging Winds in North Carolina, July 18, 202450 kt wind · 5 events
- Damaging Winds in South Carolina, July 18, 202450 kt wind · 5 events
- Damaging Winds in South Carolina, July 18, 202456 kt wind · 5 events
- Flash Flooding in Maryland, July 18, 20244 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206906.